Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Numeration systems and Markov partitions
from self similar tilings

Author: Brenda Praggastis
Journal: Trans. Amer. Math. Soc. 351 (1999), 3315-3349
MSC (1991): Primary 58F03, 34C35, 54H20
Published electronically: April 8, 1999
MathSciNet review: 1615950
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Using self similar tilings we represent the elements of $\mathbb{R}^n$ as digit expansions with digits in $\mathbb{R}^n$ being operated on by powers of an expansive linear map. We construct Markov partitions for hyperbolic toral automorphisms by considering a special class of self similar tilings modulo the integer lattice. We use the digit expansions inherited from these tilings to give a symbolic representation for the toral automorphisms.

References [Enhancements On Off] (What's this?)

  • 1. Roy Adler and Brian Marcus, Topological entropy and equivalence of dynamical systems, Memoirs of the American Mathematical Society, (219), 1978. MR 83h:28027
  • 2. Roy Adler and Benjamin Weiss, Similarities of automorphisms of the torus, Memoirs of the American Mathematical Society, (98), 1970. MR 41:1966
  • 3. Timothy Bedford, Crinkly Curves, Markov Partitions and Dimension, Ph.D. Thesis, Warwick University, 1984.
  • 4. Rufus Bowen, Markov partitions for Axiom A diffeomorphisms, American Journal of Mathematics, 92:725-747, August, 1970. MR 43:27400
  • 5. Rufus Bowen, Markov partitions are not smooth, Proceedings of the American Mathematical Society, 71(1):130-132, August, 1978. MR 57:14055
  • 6. Elise Cawley, Smooth markov partitions and toral automorphisms, Ergodic Theory Dynamical Systems, 11(4):633-651, 1991. MR 92k:58199
  • 7. Christiane Frougny and Boris Solomyak, Finite beta-expansions, Ergodic Theory Dynamical Systems, 12:713-723, 1992. MR 94a:11123
  • 8. William J. Gilbert, The fractal dimension of sets derived from complex bases, Canadian Mathematical Bulletin, 29:495-500, 1986. MR 88b:28014
  • 9. Richard Kenyon, Inflationary tilings with similarity structure, Comment. Math. Helvetici, 69:169-198, 1994. MR 95e:52043
  • 10. Richard W. Kenyon, Self-similar tilings, Technical report, Geometry Supercomputer Project, University of Minnesota, 1990. Research Report GCG 21.
  • 11. D. E. Knuth, The Art of Computer Programming, Addison-Wesley, Reading, Mass., 1973. MR 56:4281
  • 12. D. A. Lind, Dynamical properties of quasihyperbolic toral automorphisms, Ergodic Theory and Dynamical Systems, 2:49-68, 1982. MR 84g:28017
  • 13. D. A. Lind and B. Marcus, An introduction to Symbolic Dynamics and Coding, Cambridge University Press, New York, 1995. MR 97a:58050
  • 14. W. Parry, On the $\beta$-expansions of real numbers, Acta Mathematica, 11:401-417, 1960. MR 26:288
  • 15. Brenda Praggastis, Markov Partitions for Hyperbolic Toral Automorphisms, Ph.D. thesis, University of Washington, 1994.
  • 16. Gerard Rauzy, Nombres algebriques et substitutions, Bull. Soc. Math. France, 110:147-178, 1982. MR 84h:10074
  • 17. William P. Thurston, Groups, tilings, and finite state automata, Lecture notes distributed in conjunction with the Colloquium Series, 1989. In AMS Colloquium lectures.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58F03, 34C35, 54H20

Retrieve articles in all journals with MSC (1991): 58F03, 34C35, 54H20

Additional Information

Brenda Praggastis
Affiliation: Department of Mathematics, University of Washington, Seattle, Washington 98195

Received by editor(s): October 2, 1996
Published electronically: April 8, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society